New Jersey, 2013

Flash Flooding and Flooding in New Jersey, July 28 to 29, 2013

July 28 to 29, 2013 · NWS PHI · 15 events in 8 counties and zones

A slow moving cold front coupled with a deep southerly flow of very moist air caused slow moving and in some instances back building thunderstorms to occur during the afternoon and evening of the 28th. This caused an all-time record breaking rainfall in nearby Philadelphia as well as flash flooding in southwestern New Jersey and parts of the Passaic and Raritan Basins in northern New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$570,000
Crop damage
$300,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving cold front coupled with a deep southerly flow of very moist air caused slow moving and in some instances back building thunderstorms to occur during the afternoon and evening of the 28th. This caused an all-time record breaking rainfall in nearby Philadelphia as well as flash flooding in southwestern New Jersey and parts of the Passaic and Raritan Basins in northern New Jersey. The flash flooding in the Philadelphia suburbs (Camden County in particular) led to people being stuck on roadways for hours on the 42 Freeway as well as Interstates 295, 76 and 676. Westbound delays on the Atlantic City Expressway reached two hours. Doppler Radar storm total estimates and or actual measurements reached around 4 inches in parts of northern New Jersey and 4 to 8 inches in parts of southwest New Jersey with the heaviest rain right along the Delaware River. The daily rainfall measurement of 8.02 inches at the Philadelphia International Airport was not only the all-time calendar day record but was estimated to be a one in thousand year event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 28, 2:17 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 28, 2:17 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
317 PM EDT SUN JUL 28 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT. HIGH PRESSURE WILL BUILD
INTO THE AREA FOR MONDAY AND TUESDAY AND THEN SLIDE OFFSHORE ON
WEDNESDAY. A BOUNDARY TO OUR SOUTH WILL MOVE NORTHWARD TOWARD OUR
AREA ON THURSDAY. LOW PRESSURE DEVELOPS ALONG THIS BOUNDARY AND THEN
MOVES ACROSS OR NEAR THE SOUTHERN PARTS OF THE REGION THURSDAY NIGHT
AND THEN MOVE TO THE EAST OF THE AREA ON FRIDAY. WEAK HIGH PRESSURE
WILL BUILD IN FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE SLOW MOVING COLD FRONT WILL CROSS THE WRN AREA THIS EVENING AND
THE THE ERN COUNTIES SHORTLY AFTER MIDNIGHT. WE WILL CONTINUE TO
PAINT THE POSSIBILITY FOR SHOWERS PRECEDING THE FRONT AND SCT TSTMS
INTO THE EARLY EVENING. DOWNPOURS AND LOCALLY GUSTY WINDS WITH THE
TSTMS. SKY COVER WILL DECREASE TOWARDS DAWN AS DRIER AIR ARRIVES
ACROSS THE AREA. THERE COULD BE SOME PATCHY FOG BEFORE DAWN SINCE THE
DRY AIR WILL PROBABLY NOT MIX DOWN TO THE SFC UNTIL THE WINDS PICK
UP ON MONDAY. LOWS TONIGHT UPPER 50S NORTH AND LOW TO MID 60S MOST
OTHER AREAS. WINDS WILL SHIFT TO WRLY AT 5 TO 10 MPH OVERNIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
DRIER AND MORE COMFORTABLE CONDITIONS EXPECTED FOR MONDAY. HIGH
PRESSURE WILL BUILD ACROSS THE AREA WHILE A WEAK VORT MAX CROSSES
THE AREA DURING THE AFTERNOON. SKY COVER WILL BE MOSTLY SUNNY FOR
THE DAY...WITH PERHAPS A FEW LINGERING CLOUDS ALONG THE COAST EARLY.
TEMPERATURES WILL CLIMB INTO THE LOW TO MID 80S IN MOST AREAS. WINDS
WILL BE W/NW AT AROUND 10 MPH DURING THE AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
THE STRONG MID LEVEL CLOSED LOW STARTS TO BREAK DOWN AND LIFT TO THE
NORTHEAST MONDAY NIGHT. AS THIS LOW MOVES AWAY, WE WILL START TO SEE
A MORE ZONAL PATTERN DEVELOP ON TUESDAY AND, MORE OR LESS, IT WILL
LAST THROUGH AROUND THURSDAY. A FEW SHORTWAVES EMBEDDED IN THE FLOW
WILL ROTATE THROUGH OUR AREA WITH A BIT OF TROUGHING FROM WEDNESDAY
THROUGH FRIDAY WITH A RETURN TO MORE ZONAL FLOW FOR THE WEEKEND. A
LOOK AHEAD INDICATES THAT TROUGHING OVER THE EAST WILL SET UP AT THE
START OF THE NEXT WEEK.

AT THE SURFACE, HIGH PRESSURE WILL BUILD ACROSS OUR REGION THROUGH
TUESDAY BEFORE STARTING TO SLIDE TO OUR SOUTH AND EAST AS IT MOVES
OFFSHORE ON WEDNESDAY. THE COLD FRONT THAT MOVED THROUGH THE REGION
ON SUNDAY NIGHT IS LOCATED WELL TO OUR SOUTH. HOWEVER, AN AREA OF
LOW PRESSURE DEVELOPS ALONG THIS BOUNDARY AND STARTS TO MOVE TOWARD
THE REGION ON THURSDAY. THIS LOW WILL CROSS OVER OUR SOUTHERN AREAS
OR JUST SOUTH OF THEM THURSDAY NIGHT AND THEN UP THE COAST AND OFF
TOWARD THE CANADIAN MARITIMES BY FRIDAY NIGHT. WEAK HIGH PRESSURE
WILL TRY TO BUILD ACROSS THE AREA ON FRIDAY AND SATURDAY BUT THE
MODELS INDICATE THAT SURFACE TROUGHING WILL REMAIN IN PLACE DURING
THIS TIME.

MONDAY NIGHT THROUGH MOST OF WEDNESDAY IS EXPECTED TO BE DRY WITH A
RETURN TO SHOWERS AND THUNDERSTORMS ON THURSDAY, WITH THE DEVELOPING
SURFACE LOW.

TEMPERATURES WILL BE NEAR OR JUST BELOW NORMAL THROUGH THURSDAY AND
THEN GRADUALLY INCREASE THROUGH SATURDAY AS WE DEVELOP A MORE
SOUTHERLY FLOW. WITH DRIER AIR IN PLACE, IT WILL FEEL RELATIVELY
NICE OUTSIDE THROUGH MUCH OF THE UPCOMING WEEK.

HIGHS WILL BE IN THE 80S ACROSS THE REGION AND MAY EVEN APPROACH 90
IN SOME OF THE SOUTHERN MOST AREAS. HIGHS ACROSS THE HIGHER TERRAIN
WILL REMAIN SLIGHTLY COOLER AND MAY NOT EVEN REACH 80. LOWS WILL
DROP DOWN INTO THE UPPER 50S TO LOWER 60S BUT WILL STEADILY INCREASE
THROUGH THE PERIOD.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE LATE AFTERNOON AND EARLY EVENING PERIOD WILL FEATURE THE POOREST
FLYING CONDITIONS AT THE TERMINALS. PERIODS OF SHOWERS/TSTMS WILL
OCNLY LOWER CONDITIONS TO MVFR UNTIL THE FRONT PASSES THE AREA.
WINDS WILL SHIFT TO WRLY BEHIND THE FRONT AND CONDITIONS WILL
IMPROVE BACK TO VFR AS DRIER AIR ARRIVES. LOCAL FOG IS POSSIBLE
BEFORE DAWN AT THE USUAL FOGGY TAF SITES (MIV,RDG,ABE). MON...VFR
EXPECTED WITH W/NW WINDS AROUND 10 KTS BY LATE MORNING.

OUTLOOK...
MONDAY NIGHT THROUGH TUESDAY...MAINLY VFR CONDITIONS EXPECTED.

WEDNESDAY...MAINLY VFR CONDITIONS EXPECTED. SHOWERS AND
THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON/EARLY EVENING HOURS.
LOWER VISIBILITIES/CEILINGS POSSIBLE DURING THE EARLY MORNING HOURS.

THURSDAY THROUGH FRIDAY...MVFR TO VFR CONDITIONS EXPECTED WITH
SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY.

&&

.MARINE...
THE SRLY FLOW ON THE WATERS HAS PICKED UP THIS AFTERNOON AS
EXPECTED. THE PRESSURE GRADIENT BETWEEN THE HIGH TO THE EAST AND THE
APPROACHING COLD FRONT HAS CAUSED WINDS TO INCREASE TO AROUND 10 TO
15 KTS. SEAS WILL BUILD TO AROUND 4 FT THIS AFTERNOON...SO SCA
CONDITIONS ARE NOT EXPECTED. SCATTERED SHOWERS AND TSTMS WILL CREATE
LOCALLY HIGHER WINDS/SEAS INTO THE EARLY OVERNIGHT PERIOD.

THE COLD FRONT WILL CROSS THE DEL BAY WATERS LATE THIS EVENING AND
THE OCEAN WATERS AFTER MIDNIGHT. WINDS WILL VEER TO WRLY BEHIND THE
FRONT AND THEN POSSIBLY NW TOWARDS MORNING. WIND SPEEDS WILL REMAIN
MOSTLY AROUND 10 KTS. FAIR WEATHER EXPECTED MONDAY.

OUTLOOK...
SUB-ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE ON THE AREA WATERS.

HIGH PRESSURE WILL MOVE THROUGH THE REGION THROUGH WEDNESDAY. LOW
PRESSURE WILL CROSS THROUGH THE COASTAL WATERS ON THURSDAY INTO
FRIDAY. WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH THE PERIOD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...MEOLA
NEAR TERM...O'HARA
SHORT TERM...O'HARA
LONG TERM...MEOLA
AVIATION...MEOLA/O'HARA
MARINE...MEOLA/O'HARA
Hazardous weather outlook, Jul 28, 2:16 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
316 PM EDT SUN JUL 28 2013

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-291930-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
316 PM EDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALLY MODERATE TO HEAVY RAINFALL IS POSSIBLE AND IT MAY CAUSE
FLOODING IN LOW LYING SPOTS AND AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-291930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
316 PM EDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALLY HIGHER SEAS AND WINDS ARE POSSIBLE IN SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 12:42 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
142 PM EDT SUN JUL 28 2013

DEZ001-281830-
NEW CASTLE DE-
142 PM EDT SUN JUL 28 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NEW CASTLE COUNTY...

AT 140 PM EDT...A STRONG THUNDERSTORM WAS NEAR BROOKSIDE...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR STANTON AROUND 155 PM...NEWPORT AROUND 200
PM...ELSMERE AROUND 205 PM...WILMINGTON AROUND 220 PM AND EDGEMOOR
AROUND 225 PM.

THERE HAS BEEN A REPORT OF 1.6 INCHES OF RAIN ENDING AT 140
PM...JUST SOUTHWEST OF NEWARK DELAWARE.

LAT...LON 3968 7574 3981 7555 3976 7548 3965 7556
      3962 7574

FORECASTER:DRAG
Special weather statement, Jul 28, 1:42 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
242 PM EDT SUN JUL 28 2013

NJZ017-018-PAZ071-281930-
CAMDEN NJ-GLOUCESTER NJ-PHILADELPHIA PA-
242 PM EDT SUN JUL 28 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GLOUCESTER...
NORTHWESTERN CAMDEN AND SOUTHWESTERN PHILADELPHIA COUNTIES...

AT 237 PM EDT...A STRONG THUNDERSTORM WAS NEAR MARCUS HOOK...MOVING
EAST AT 25 MPH.  THIS IS THE SAME STORM THAT PRODUCED A LITTLE BIT
OF HAIL IN NEW CASTLE COUNTY DELAWARE AND 1.6 INCHES OF RAIN IN 50
MINUTES NEAR NEWARK DELAWARE.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON
SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR SWEDESBORO AROUND 245 PM...GIBBSTOWN...AND
MULLICA HILL AROUND 255 PM...PAULSBORO AROUND 300 PM...WEST
DEPTFORD...AND OAK VALLEY AROUND 305 PM...
WOODBURY...DEPTFORD...WOODBURY HEIGHTS AND NATIONAL PARK AROUND
310 PM.

LAT...LON 3976 7495 3973 7523 3974 7538 3976 7540
      3978 7540 3979 7543 3983 7537 3986 7531
      3985 7527 3987 7521 3988 7525 3996 7505

FORECASTER:  DRAG
Special weather statement, Jul 28, 1:57 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
257 PM EDT SUN JUL 28 2013

NJZ008-009-281945-
HUNTERDON NJ-MORRIS NJ-
257 PM EDT SUN JUL 28 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HUNTERDON AND
SOUTHERN MORRIS COUNTIES...

AT 254 PM EDT...A STRONG THUNDERSTORM WAS NEAR CALIFON...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON
SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR CHESTER AROUND 315 PM...MENDHAM AROUND 320
PM...SUCCASUNNA AROUND 330 PM AND WHARTON AROUND 340 PM.

LAT...LON 4075 7460 4072 7472 4067 7472 4063 7479
      4067 7483 4091 7468 4088 7442

FORECASTER:  DRAG
Special weather statement, Jul 28, 2:04 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
304 PM EDT SUN JUL 28 2013

DEZ003-004-281945-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
304 PM EDT SUN JUL 28 2013

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SUSSEX COUNTY...

AT 301 PM EDT...A A GROUP OF HEAVY SHOWERS AND A STRONG THUNDERSTORM
WAS JUST SOUTH OF LEWES...MOVING EAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS. THIS STORM WILL STILL BE NEAR LEWES AROUND 315 PM AND
REHOBOTH BEACH BY 330 PM.

LAT...LON 3868 7509 3868 7512 3866 7512 3869 7528
      3877 7525 3880 7514 3879 7511 3881 7509
      3880 7508 3866 7506 3866 7509

FORECASTER:  DRAG

The radar

The Philadelphia radar (KDIX), 86 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Gloucester

When
July 28, 3:00 PM EST to 9:30 PM EST
Where
Gloucester County, 1.88 mi NW of Center Square to 1.06 mi WNW of Harrisonville
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
39.791, -75.402

Thunderstorms with torrential downpours caused flash flooding along the western tier of Gloucester County. In Paulsboro, numerous roads were flooded and closed. Some homes were flooded near the Mantua Creek. In Greenwich Township, one motorist had to be rescued from flood waters. A sewer main breakage exacerbated the ongoing flooding. Field flash flooding damaged tomato crops in the county. Event precipitation totals included 4.55 inches in East Greenwich Township, 4.25 inches in Mickleton, 4.15 inches in Westville, 3.78 inches in West Deptford, 3.77 inches in Mullica Hill, 2.75 inches in Woolwich Township, 2.30 inches in Wenonah and 1.91 inches in South Harrison Township.

Flash Flood, Camden

When
July 28, 3:50 PM EST to 9:30 PM EST
Where
Camden County, 0.87 mi SW of Gloucester City to 1.48 mi NE of Lakeland
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
39.890, -75.130

Thunderstorms with torrential downpours caused flash flooding in western Camden County that damaged vehicles and jammed traffic on major roadways for hours. People were trapped in vehicles for hours. Numerous vehicles were submerged to their tops with multiple rescues on the 42 Freeway, Interstate 76 and in Brooklawn, Camden and Gloucester City. In spite of all of the rescues, no serious injuries were reported. In Gloucester City, U.S. Route 130 was completely submerged. In Collingswood, U.S. Route 30 was closed. On the other side of the Cooper River, waves of water occurred on the Admiral Wilson Boulevard in Pennsauken and Camden. In Barrington, three feet of water accumulated on Clement Bridge Road (New Jersey State Route 41) and raw sewage backed up into apartment buildings. In Camden, the Ferry Avenue PATCO parking lot was flooded. Event precipitation totals included 5.37 inches in Audubon, 5.17 inches in Mount Ephraim, 5.05 inches in Haddonfield, 5.00 inches in Merchantville, 3.63 inches in Collingswood, 3.55 inches in Somerdale, 3.20 inches in Cherry Hill, 2.60 inches in Pennsauken and 2.50 inches in Voorhees Township.

Flash Flood, Salem

When
July 28, 4:00 PM EST to 9:00 PM EST
Where
Salem County, 2.33 mi SSW of Sharptown to 0.62 mi SE of Auburn
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$100,000
Reported by
Newspaper
Coordinates
39.620, -75.550

Thunderstorms with torrential downpours caused flash flooding in western Salem County and affected Carneys Point and Pennsville Township the hardest. In Pennsville, two women were rescued from their vehicles on North Broadway. In Carneys Point, Ives Avenue, Hickory Avenue and U.S. Route 130 were all flooded and closed. A Cumberland Farms store within the township suffered flood damage. Field flash flooding damaged tomato crops in the county. Event precipitation totals included 5.93 inches in Pennsville Township.

Flash Flood, Hunterdon

When
July 28, 5:00 PM EST to 7:00 PM EST
Where
Hunterdon County, 0.69 mi N of Baptistown to 1.26 mi E of Fairmount
Cause
Heavy Rain
Reported by
Public
Coordinates
40.530, -75.000

Thunderstorms with torrential downpours caused small stream and poor drainage flash flooding mainly in the northeast part of Hunterdon County. Event precipitation totals included 3.18 inches in Readington Township, 2.51 inches in Lebanon, 2.10 inches in Flemington and 2.09 inches in Frenchtown.

Flash Flood, Burlington

When
July 28, 5:00 PM EST to 9:30 PM EST
Where
Burlington County, 1.59 mi W of Riverton to 0.87 mi SE of Kresson
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.000, -75.050

Thunderstorms with torrential downpours caused small stream and poor drainage flash flooding in western Burlington County. The Southwest Branch of the Rancocas Creek flooded sections of the Golden Pheasant Golf Course in Lumberton. In Southampton. several apartment buildings flooded at the Sherwood Village Complex. Event precipitation totals included 2.91 inches in Mount Laurel, 2.76 inches in Mount Holly, 2.37 inches in Cinnaminson, 2.32 inches in Westampton, 2.08 inches in Palmyra and 2.05 inches in Moorestown.

Flash Flood, Somerset

When
July 28, 5:10 PM EST to 7:15 PM EST
Where
Somerset County, 0.69 mi N of Mt Bethel to 2.14 mi W of Branchburg Park
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.640, -74.520

Thunderstorms with torrential downpours caused small stream and poor drainage flash flooding mainly in the northwest part of Somerset County. Event precipitation totals included 3.15 inches in Pottersville, 3.04 inches in Bedminster Township, 2.99 inches in Basking Ridge, 2.96 inches in Bernards Township, 2.83 inches in Branchburg Township, 2.71 inches in Bridgewater Township, 2.53 inches in Far Hills and 1.84 inches in Hillsborough Township.

Flash Flood, Morris

When
July 28, 5:20 PM EST to 7:30 PM EST
Where
Morris County, 1.05 mi W of Middle Vly to 0.69 mi SSE of Middle Vly
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.750, -74.770

Thunderstorms with torrential downpours caused small stream and poor drainage flash flooding mainly in the southeast part of Morris County. Event precipitation totals included 3.33 inches in Chester, 3.32 inches in Randolph Township, 2.43 inches in Netcong and Parsippany-Troy Hills and 2.25 inches in Long Hill Township.

Flood, Somerset

When
July 28, 7:15 PM EST to July 29, 12:01 AM EST
Where
Somerset County, 0.98 mi N of South Branch to 1.37 mi S of Branchburg Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.544, -74.697

The runoff from the heavy downpours that fell earlier on the 28th caused some minor flooding along rivers and brooks in northwest Somerset County centered around Bedminster and Branchburg Townships. The Lamington River at Burnt Mills (Bedminster Township) was above its 9.5 foot flood stage from 723 p.m. EDT on the 28th through 101 a.m. EDT on the 29th. It crested at 10.51 feet at 11 p.m. EDT on the 28th..The Middle Brook at Burnt Mills (Bedminster Township) was above its 8 foot flood stage from 559 p.m. EDT through 822 p.m. EDT on the 28th. It crested at 9.18 feet at 7 p.m. EDT. The North Branch of the Raritan River at South Branch was above its 7 foot flood stage from 1021 p.m. EDT on the 28th through 1248 a.m. EDT on the 29th. It crested at 7.42 feet at Midnight EDT. Event precipitation totals included 3.15 inches in Pottersville, 3.04 inches in Bedminster Township, 2.99 inches in Basking Ridge, 2.96 inches in Bernards Township, 2.83 inches in Branchburg Township, 2.71 inches in Bridgewater Township, 2.53 inches in Far Hills and 1.84 inches in Hillsborough Township.

Flash Flood, Salem

When
July 28, 8:30 PM EST to 11:00 PM EST
Where
Salem County, 3.48 mi WSW of Hancocks Bridge to 0.53 mi S of Canton
Cause
Heavy Rain
Crop damage
$50,000
Reported by
Mesonet
Coordinates
39.480, -75.530

A second wave of thunderstorms with torrential downpours caused poor drainage, creek and field flash flooding in eastern Salem County. Event precipitation totals included 3.84 inches in Pittsgrove Township.

Flash Flood, Cumberland

When
July 28, 8:40 PM EST to July 29, 12:00 AM EST
Where
Cumberland County, 1.31 mi NE of Bridgeton to 1.08 mi SSW of Bridgeton Bucks Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.445, -75.215

Thunderstorms with very heavy downpours caused flash flooding of smaller creeks and roadways in western Cumberland County. Particularly hard hit by flooding was New Jersey State Route 77 in Upper Deerfield Township and Bridgeton City. Event precipitation totals included 2.79 inches in Upper Deerfield Township, 2.57 inches in Greenwich Township and 2.07 inches at Seabrook Farms.

Flash Flood, Gloucester

When
July 28, 8:45 PM EST to July 29, 12:00 AM EST
Where
Gloucester County, 2.33 mi SSW of Aura to 1.59 mi SE of Newfield
Cause
Heavy Rain
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
39.640, -75.150

A second wave of thunderstorms with torrential downpours caused field, small stream and poor drainage flash flooding in southeastern Gloucester County. Event precipitation totals included 3.86 inches in Malaga in Franklin Township.

Flash Flood, Camden

When
July 28, 9:00 PM EST to July 29, 12:00 AM EST
Where
Camden County, 1.27 mi WNW of Sicklerville to 1.27 mi WSW of Blue Anchor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.730, -75.000

A second wave of thunderstorms with torrential downpours caused small stream and poor drainage flash flooding in southeastern Camden County. Event precipitation totals included 3.22 inches in Winslow Township.

Flood, Camden

When
July 28, 9:30 PM EST to July 29, 5:39 AM EST
Where
Camden County, 1.84 mi NNE of Cherry Hill to 2.42 mi NNE of Camden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.945, -75.009

The runoff from the torrential downpours that fell earlier on the day on the 28th caused minor to moderate flooding on area creeks and rivers in northern Camden County. The Cooper River at Haddonfield had moderate flooding and was above its 2.8 foot flood stage from 625 p.m. EDT on the 28th through 526 a.m. EDT on the 29th. It crested at 4.13 feet at 1115 p.m. EDT on the 28th. The South Branch of the Pennsauken Creek at Cherry Hill was above its 9 foot flood stage from 1022 p.m. EDT on the 28th through 639 a.m. EDT on the 29th. It crested at 10.03 feet at 3 a.m. EDT on the 29th. Event precipitation totals included 3.20 inches in Cherry Hill, 2.60 inches in Pennsauken and 2.50 inches in Voorhees Township.

Flood, Burlington

When
July 28, 9:30 PM EST to July 29, 5:39 AM EST
Where
Burlington County, 0.56 mi WSW of Maple Shade to 0.63 mi SSW of Lenola
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.946, -75.010

The runoff from the torrential downpours that fell earlier on the day on the 28th caused flooding on area creeks in southwestern Burlington County. The South Branch of the Pennsauken Creek near Mill Road on New Jersey State Route 38 in Cherry Hill was above its 9 foot flood stage from 1022 p.m. EDT on the 28th through 639 a.m. EDT on the 29th. It crested at 10.03 feet at 3 a.m. EDT on the 29th. Event precipitation totals included 2.91 inches in Mount Laurel, 2.37 inches in Cinnaminson, 2.08 inches in Palmyra and 2.05 inches in Moorestown..

Flood, Cumberland

When
July 29, 6:15 AM EST to 7:00 AM EST
Where
Cumberland County, 1.71 mi W of Orchard Center to 1.98 mi NNW of Bridgeton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.477, -75.252

The runoff from the torrential downpours that fell overnight caused the Cohansey River at Seeley (Hopewell Township) to crest at its 6 foot flood stage from 715 a.m. EDT through 8 a.m. EDT on the 29th. Event precipitation totals included 2.79 inches in Upper Deerfield Township, 2.57 inches in Greenwich Township and 2.07 inches at Seabrook Farms.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468070, 468073, 468065, 468051, 468069, 468060, 468054, 468091, 468068, 468093, 468076, 468074, 468084, 468085, 468088.